Pa

can PA,be similar to peripheral neuropathy or symptoms the same,as I've had PN for 5 years and yet I have symptoms very similar,I've had constant stomach issues long term omeprazole use,and just general tiredness,I've just had the all clear on two cysts one on the adrenal gland,and the other on my kidney,unfortunately I was a heavy drinker previously due to suffering years with PTSD,however I've been tea total for over 5 years and now know to my detriment that this has left me with PN,but also learned that heavy drinking caused lack of the vitamin b in my system,also suffer with acne at 53,along with reoccurring abscesses,so any input would be grateful don't know if when my blood was taken wether they screen for lack of vitamin b as normal procedure and don't really want to keep going to the doctors as I feel I've spent enough time there recently with my stomach,maybe I'm being a bit oversensitive but just cause I had an internal bleed with it and don't want to have the same problem coming back to haunt me,thankyou

5 Replies

oldestnewest
  • It's a bit late now for the 'experts' to be up.

    As one of the not 'experts' I know that stomach problems can stop vitamin B12 getting absorbed and getting to cell level where it is needed, this deficiency can cause peripheral neuropathy and other symptoms.

    I am sure you will get more detailed help tomorrow.

  • Omeprazole can interfere with the uptake of B12 leading to a deficiency so may be worth reviewing that as a medication with your GP.

    The symptoms of low stomach acidity are pretty much the same as high stomach acidity so if it was prescribed because of stomach acidity problems then it may be worth checking that it really was high stomach acidity and not low stomach acidity that was the problem. Low stomach acidity is another thing that will cause problems absorbing B12 - and could be indicative of Pernicious Anaemia (meaning an auto-immune response that upsets and destroys key elements of the processes that allow B12 to be absorbed) leading to a B12 deficiency.

    Unfortunately Peripheral Neuropathy is a symptom of a number of conditions - B12 deficiencies and folate, diabetes, etc etc, so being certain what the cause is can be very difficult and there may be more than one cause.

    If your liver has been damaged by heavy drinking this could affect your ability to store B12 and also lead to a deficiency.

    So definitely worth investigating if B12 is involved.

    The normal test, serum B12, is a bit problematic if used as a single marker (misses 25% of those who are deficient and picks up 5% who aren't) so symptoms are an important part of evaluating a potential B12 deficiency. You can find a check list here

    pernicious-anaemia-society....

    Please note that although macrocytic anaemia (larger rounder red blood cells) is common in B12 deficiency it isn't always present (25-30% of people present without it) so is also problematic if used as part of the evaluation process. Basically with B12 interpret results with care and get as much context as you can would be my top tip to pass on to GPs.

    Source of info on problems with the B12 serum test etc is the BCSH guidelines on cobalamin and folate deficiencies. BCSH is the British Committee for Standards in Haematology.

  • thanks for the information will try and see what my GP recommends,liver not a problem (thankfully) but was treated for h pylori with antibiotics last year after an stomach bleed,so have been informed have to stay on omeprazole for the rest of my days 😊

  • not a medic but find that a strange reason for having to be on omeprazole for life. Usually with h pylori you need to be on omeprazole long enough for the infection and gut to heal but may be the bleed means that they think the gut lining isn't going to heal.

    In any case, being on omeprazole will put you at risk of developing a B12 absorption problem so needs to be monitored ... and that doesn't just mean running a blood test, looking at the scores for serum B12, checking that you don't have macrocytic anaemia. It means looking at symptoms and making sure that these genuinely can be attributed to a known condition which is being treated in some way ... and for the record I wouldn't regard anxiety as a condition - its a label for a group of symptoms that could have a number of causes and treating with ADs is treating the symptoms not the cause.

  • Omeprazole is a dreadful medicine to take over a long period . It totally neutralises your stomach acid which is needed to help in absorbtion of vitamins and minerals . This will bring other problems . Pernicious anaemia patients have low or no stomach acid , for which there is no treatment according to my GP . I think you need to be taking a probiotic of some description . This will improve your stomach flora which is important to the digestive process . You did mention being on antibiotics for some time . That would've depleted your stomach flora , killing off good and bad bacteria .

    You need to be taking a good multivitamin and mineral supplement . Pay great attention to your diet . Eat as much fresh veg and fruit as you can . Eat as little processed food as possible . Cut down on wheat products .Cut out sugar . I sound like an awful dictator ! Sorry !

    Best wishes !

You may also like...